Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 149, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 5, 2008, 11:32 PM CDT for McDonald County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2008, 11:32 PM CDT (04:32 UTC)
- Expired
- Jul 6, 2008, 2:50 AM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County McDonald County, MO
The radar
The Springfield radar (KSGF), 101 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.5 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2832 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 947 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 060438
FFWSGF
MOC119-060900-
/O.NEW.KSGF.FF.W.0149.080706T0432Z-080706T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1132 PM CDT SAT JUL 5 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MCDONALD COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 400 AM CDT.
* AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS EASTERN
MCDONALD COUNTY. RADAR ESTIMATES OF ONE TO TWO AND HALF INCHES OF
RAIN HAVE FALLEN ACROSS PORTIONS OF EASTERN MCDONALD COUNTY.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
FLASH FLOODING IS LIKELY ON BIG SUGAR CREEK AND ITS TRIBUTARIES.
THIS FLASH FLOOD WARNING IS AN EXPANSION OF THE FLASH FLOOD WARNING
ISSUED EARLIER FOR SOUTHEAST MCDONALD COUNTY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS
SHOULD AVOID STREAMS OR CREEKS...AND SEEK HIGHER GROUND.
LAT...LON 3649 9451 3676 9451 3675 9432 3676 9416
3675 9416 3675 9408 3666 9408 3665 9422
3649 9422
$$
FOSTER1 follow-up statement
000
WGUS73 KSGF 060750
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT SUN JUL 6 2008
MOC119-060800-
/O.CAN.KSGF.FF.W.0149.000000T0000Z-080706T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCDONALD MO-
250 AM CDT SUN JUL 6 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR MCDONALD COUNTY...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3649 9451 3676 9451 3675 9432 3676 9416
3675 9416 3675 9408 3666 9408 3665 9422
3649 9422
$$
GAGANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:37 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 5, 6:37 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 637 PM CDT SAT JUL 5 2008 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... DESPITE MORE THAN AMPLE INSTABILITY...CONVECTION HAS YET TO DEVELOP THIS AFTERNOON. CUMULUS DEVELOPMENT HAS BEEN CONCENTRATED ALONG A WEAK SURFACE BOUNDARY EXTENDING FROM EASTERN KANSAS INTO SOUTHWEST MISSOURI...AND ALONG A LOW LEVEL THETA-E GRADIENT. CANNOT RULE OUT ISOLATED THUNDERSTORM DEVELOPMENT THIS EVENING GIVEN SURFACE BASED CAPE AROUND 2500 J/KG. HOWEVER LACK OF LOW LEVEL CONVERGENCE OR UPPER LEVEL FORCING WILL INHIBIT DEVELOPMENT. BEST CHANCE FOR DEVELOPMENT MAY BE NEAR THE ARKANSAS BORDER IF OUTFLOW BOUNDARIES PROPAGATE NORTH FROM THE ACTIVITY ACROSS THE OZARKS OF ARKANSAS. FOSTER && .DISCUSSION... PRECIPITATION / STORM INTENSITY THIS EVENING WAS THE INITIAL FORECAST CHALLENGE IN THIS AFTERNOONS ANALYSIS. MIXED LAYER CAPE VALUES HAVE INCREASE TO 2500 J/KG ALONG AND SOUTH OF THE WARM FRONT. THE FRONT EXTENDS FROM AROUND NEVADA TO BULL SHOALS LAKE. A WEAK MCV DIVING SOUTH OUT OF NORTHEAST KANSAS MAY TRIGGER CONVECTION WITHIN THE NEXT FEW HOURS. WILL FOLLOW THE MAVS POPS RATHER CLOSELY THIS EVENING WITH MAINLY SLIGHTS GOING. GIVEN THE MAGNITUDE OF INSTABILITY COMBINED WITH MODEST SHEAR...STRONG TO MARGINALLY SEVERE STORMS CAN NOT BE RULED OUT. UPPER RIDGE CENTER MOVES INTO LOWER MS VALLEY MONDAY BEFORE FLATTENING AS ZONAL FLOW EVOLVES. TEMPERATURES AS A RESULT WILL BE ON AN UPSWING...THOUGH HAVE CUT HIGHS AGAIN ON MONDAY GIVEN WET SOILS AND GREEN VEGETATION. MODELS REMAIN CONSISTENT WITH TIMING AND POSITIONING OF SURFACE FRONT DESCENDING INTO CENTRAL PLAINS ON MONDAY...AND EVENTUALLY THEN THROUGH THE FORECAST AREA TUESDAY. WILL NEED TO WATCH FOR ADJUSTMENTS THOUGH MCS ACTIVITY EXPECTED TO INITIATE NORTH OF MISSOURI MONDAY NIGHT WITH FLOW KEEPING FORECAST AREA DRY UNTIL TUESDAY. ...LONG TERM (WED - SAT)... MEDIUM RANGE PERIOD BEGINS WITH GFS/ECMWF PUSHING SURFACE FRONT SOUTHWARD INTO ARKANSAS AS GREAT LAKES SHORTWAVE EXITS EAST ON WEDNESDAY. SOLUTION THOUGH DIVERGES BY FRIDAY WITH ECMWF CONSERVING ENERGY AND DIGGING A NEW NORTHWEST TROF...WHILE GFS BREAKS FLOW INTO TWO WAVES. DESPITE THIS...BOTH MODELS SIMILAR IN TIMING OF LEE TROFING AND ASSOCIATED RETURN FLOW OF MOISTURE. WITH A CAPPED ENVIRONMENT IN MIND...HAVE OPTED TO KEEP POPS LOW THROUGHOUT THE END OF THE WORKWEEK UNTIL FOCUS BECOMES EVIDENT. WHAT WILL BE NOTED WILL BE CONTINUED SEASONABLY WARM BUT NOT HOT CONDITIONS WITH DEW POINTS HOLDING IN THE 60S FOR THE MOST PART. RUNNELS && .AVIATION... VFR CONDITIONS WILL BE THE RULE AT THE SPRINGFIELD AND JOPLIN TERMINALS THROUGH SUNDAY. SCATTERED CUMULUS WILL DISSIPATE AFTER SUNSET. AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT EARLY THIS EVENING. FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jul 5, 8:06 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 806 PM CDT SAT JUL 5 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 806 PM CDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. DISCUSSION: ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...MAINLY NEAR THE ARKANSAS BORDER. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS IN ANY STORM THAT DEVELOP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A CHANCE OF THUNDERSTORMS WILL RETURN TO THE REGION BY LATE MONDAY NIGHT THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) FOSTER
In the hours before
Special weather statement, Jul 5, 11:05 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1105 PM CDT SAT JUL 5 2008 MOZ094-102-060500- LAWRENCE MO-BARRY MO- 1105 PM CDT SAT JUL 5 2008 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BARRY AND SOUTH CENTRAL LAWRENCE COUNTIES UNTIL MIDNIGHT CDT... AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF VERONA...OR 7 MILES SOUTHWEST OF AURORA...MOVING SOUTHEAST AT 4 MPH. THIS STORM WILL BE NEAR... 7 MILES SOUTHWEST OF AURORA BY 1120 PM CDT. THE TOWNS OF PLEASANT RIDGE...MCDOWELL AND MADRY ARE IN THE PATH OF THIS STORM. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:46 PM CDT | Flash Flood Warning | SGF | Barry, McDonald | 5 hr |
| Jul 6, 5:44 AM CDT | Dense Fog Advisory | SGF | Dent, Howell, Maries, Miller, Oregon, Phelps and 3 more | 3 hr |
| Jul 6, 12:11 PM CDT | Flash Flood Warning | SGF | McDonald | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.